Overview

Naprosyn is a pain reliever used primarily for arthritis.

Like other nonsteroidal anti-inflammatory drugs, or NSAIDs, it may also be prescribed for menstrual cramps, bursitis, tendinitis, sprains, strains and other painful conditions.

Naprosyn is virtually identical to Anaprox, a popular pain reliever, so these two drugs should never be taken together.

It is also available by its generic name, naproxen, and as an over-the-counter pain reliever, Aleve.

Side Effects and Interactions

No matter how you swallow this medicine, the most common side effects of Naprosyn involve the gastrointestinal tract.

They include nausea, indigestion, heartburn, cramps, gas, constipation, and diarrhea.

Some people may develop ulcers and intestinal bleeding while taking Naprosyn. Occasionally these problems can occur without obvious symptoms and lead to a life-threatening crisis due to perforation of the stomach lining.

Older people appear to be more susceptible to this problem and should be monitored carefully. Warning signs include weight loss, persistent indigestion, a feeling of fullness after moderate meals, dark or tarry stools, anemia and unusual fatigue.

Home stool tests such as Hemoccult or Fleet Detecatest may provide an early indication of bleeding.

Other side effects to watch for include headache, ringing in the ears, rash, itching, difficulty breathing and fluid retention.

Drowsiness, dizziness, lightheadedness, difficulty concentrating, and confusion are possible, so do not drive if you become impaired.

Less common adverse reactions include jitteriness, insomnia, heart palpitations, hair loss, depression, tremor, tiredness, visual disturbances, and sores in the mouth. Report any symptoms to your physician promptly.

Naprosyn can affect both the kidney and liver, so periodic blood tests to monitor the function of these organs is important.

Some people become sensitive to sunlight while on Naprosyn, with a severe burn or rash resulting, so use an effective sunscreen, stay covered or avoid the sun.

This medication can interact with many other drugs, including aspirin and alcohol.

Naprosyn may blunt the effectiveness of many blood pressure medicines, including beta-blockers like Corgard or Tenormin, ACE inhibitors like Capoten, Vasotec or Zestril and diuretics like Dyazide or Lasix.

It can increase blood levels of the heart drug Lanoxin and increase the toxicity of the transplant drug Sandimmune and the cancer medicine methotrexate.

Because it has the potential to cause GI bleeding, Naprosyn could be dangerous in combination with the blood thinner Coumadin.

If you must take Naprosyn together with either the seizure medication Dilantin or the manic-depression medicine lithium, your physician should monitor blood levels and effects of these drugs closely.

Check with both your doctor and your pharmacist before taking Naprosyn in combination with any other drugs.

Special Precautions

People who are allergic to aspirin or other anti-inflammatory agents should avoid Naprosyn.

Signs of allergy include breathing difficulties, rash, fever, or a sudden drop in blood pressure and require immediate medical attention.

Taking the Medicine

Because Naprosyn can be hard on the digestive tract, it may be taken with food to reduce stomach irritation. This offers no guarantee of safety, however.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. valerie
    Reply

    I took this cursed medication for a fortnight back in March, and was prescribed it again a few weeks later for what turned out to be a fractured metatarsal. I developed ringing in my ears and could not hear properly. It was only after a few weeks of feeling as if I was going mad that I finally made the connection and stopped taking them. My hearing and the noises in my head and ears got much better after about a fortnight but it took a couple of months to feel completely back to normal.
    Now I am worried that I have had tingling in my hands, arms and legs for quite a few months which isn’t getting better despite treatment from a physio. I suddenly remembered that this started at the same time that I was taking Naproxen (I had originally thought the tingling in my arm might have been triggered by using a crutch.) I see that tingling is included in the list of side-effects, but I have been unable to find any information about whether this gets better when you stop taking the drug or whether it causes permanent nerve damage.
    Any information or comments very welcome.

  2. CMi
    Reply

    I had been taking naproxen for approximately 3 months on an as needed based. Over the last 4 days I’ve been very dizzy and I’m concerned it is the naproxen. After 4 days I’m wondering how long it will last. I do not have ringing in my ears. Wanted your feedback on if the ringing in your ears eventually went away.
    Thanks,
    CMi

  3. gnesta
    Reply

    Helen H: Have you checked your thyroid? I had palpitations and sudden severe anxiety and I found out I have HYPERthyroid (Hashimoto’s)………

  4. helen h.
    Reply

    I was prescribed naproxyn for pelvic pain. After a few weeks I noticed that in my chest I was always aware of my heartbeat and my belly was bloated and tight. I wondered if this could be high blood pressure, I am a fit 48 year old who normally has really low BP and when I checked it was 148 over 95 which is really bad.
    I have been racking my brain for what could have brought this on in just a couple of months and did the search and found all of these posts. I have been spared some of the effects such as heartburn as I was co-prescribed omeprazole to prevent this. But I have not slept well and have palpitations and anxiety, indeed I have gone on another medication to help with the anxiety. I will put up with the pain rather than have high BP with associated risk of heart attack and stroke. Bit nervous about how long it will take to recover, but no more after today.

  5. MLM
    Reply

    I took Naproxen 375mg for less than week as well and had severe stomach pains and issues like most people mentioned here. It’s been a week and a half since I stopped taking it and still have some pain but I’ve been taking Zantac which seems to help out a bit. That’s crazy it took 6 weeks to clear up – the side effects are not worth taking this drug.

  6. Glen
    Reply

    I only took it for a week or less and not even prescription strength. It took six weeks before I was free of all stomach pain.

  7. C Bennett
    Reply

    Barbara … I’ve taken naproxen for almost a year and am taking myself off (along with a few others). Have had alot of the side effects listed by other people, recovering from a car accident (lower back problems), so who knows which pill is doing what. I have allergies and took an allergy pill …. holy cow, stomach cramps galore and I had a hysterectomy about 17 yrs ago. Don’t think the naproxen has helped but I want to stop all of them. My question for you …. how long did it take for naproxen to be completely out of your system?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.